Contact with potentially deadly synthetic drugs is a growing problem for first responders across Illinois and state officials want all public safety workers to have the latest training on how to deal with those drugs.
The Illinois OSHA director Ben Noven said all first responders should be aware of the dangers they face when responding to overdoses and other drug scenes. Noven echoed the advice of a police commander for first responders at drug scenes, that they should treat everything as if it was fentanyl because the powerful synthetic opioid is commonly mixed with other drugs, such as heroin and even cocaine. Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin that poses serious risks to first responders on aid calls and during criminal investigations.
“We especially need education on the dangers of fentanyl because a tiny little bit could kill you,” Lockport Police Chief Terry Lemming said in a statement.
The National Institute for Occupational Safety and Health has published a tool kit of materials online for first responders.
Noven said there is concern that not enough first responders in the state were aware of the dangers of illicit drugs or have had training on how to avoid those dangers. He said the state is encouraging first responders to be familiar with the online material and training. The materials, including videos, downloadable posters and postcards, are available on the CDC’s website.
“Our police, fire and medical first responders have extremely difficult jobs. But as they rush to save others’ lives, they need to also protect their own,” said Michael Kleinik, director of the Illinois Department of Labor. “Synthetic opioids such as fentanyl are extremely dangerous.”
The issue is a big concern for firefighters, State Fire Marshal Matt Perez said.
“In most overdose cases our first responders are the first on the scene to initiate medical intervention,” he said. “Being aware of the health risks present in an environment with illicit drugs, and how to mitigate them, will help keep our first responders safe while providing treatment to their patients.”
NIOSH provides guidelines for first responders who may come into contact with illicit drugs:
- Do not eat, drink, smoke, or use the bathroom while working in an area with known or suspected fentanyl
- Do not touch the eyes, mouth, and nose after touching any surface potentially contaminated with fentanyl
- Field testing of fentanyl or its analogs is not recommended due to an increased risk of exposure to responders performing field testing
- Avoid performing tasks or operations that may aerosolize fentanyl due to increased exposure risks
- Wash hands with soap and water immediately after a potential exposure and after leaving a scene where fentanyl is known or suspected to be present to avoid potential exposure and to avoid cross-contamination. Do not use hand sanitizers or bleach solutions to clean contaminated skin